Alert archive / Utah / Red Flag Warnings in 2013
Red Flag Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 9, 2013, 2:30 PM MDT for 11 counties in Utah. It took effect at Aug 10, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2013, 2:30 PM MDT (20:30 UTC)
- In effect from
- Aug 10, 2013, 12:00 PM MDT
- Expired
- Aug 10, 2013, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Davis County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 3228 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WWUS85 KSLC 092030 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT FRI AUG 9 2013 UTZ478-492-495-100430- /O.UPG.KSLC.FW.A.0009.130810T1800Z-130811T0300Z/ /O.NEW.KSLC.FW.W.0017.130810T1800Z-130811T0300Z/ /O.CON.KSLC.FW.W.0016.000000T0000Z-130810T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- COLOR COUNTRY WEST DESERT- 230 PM MDT FRI AUG 9 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478... 492 AND 495... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478... 492 AND 495... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT AND FIRE WEATHER ZONE 495 COLOR COUNTRY WEST DESERT. * WINDS...SOUTH TO SOUTHWEST 10 TO 20 MPH WITH GUSTS OVER TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
189 WWUS85 KSLC 100303 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 903 PM MDT FRI AUG 9 2013 UTZ478-492-495-101100- /O.EXP.KSLC.FW.W.0016.000000T0000Z-130810T0300Z/ /O.CON.KSLC.FW.W.0017.130810T1800Z-130811T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- COLOR COUNTRY WEST DESERT- 903 PM MDT FRI AUG 9 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...492 AND 495... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...492 AND 495... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT AND FIRE WEATHER ZONE 495 COLOR COUNTRY WEST DESERT. * WINDS...SOUTH TO SOUTHWEST 10 TO 20 MPH WITH GUSTS OVER TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
941 WWUS85 KSLC 101015 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 AM MDT SAT AUG 10 2013 UTZ478-492-495-102200- /O.CON.KSLC.FW.W.0017.130810T1800Z-130811T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- COLOR COUNTRY WEST DESERT- 415 AM MDT SAT AUG 10 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...492 AND 495... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT AND FIRE WEATHER ZONE 495 COLOR COUNTRY WEST DESERT. * WINDS...SOUTH TO SOUTHWEST 8-15 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
947 WWUS85 KSLC 102111 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 PM MDT SAT AUG 10 2013 UTZ478-492-495-110300- /O.CON.KSLC.FW.W.0017.000000T0000Z-130811T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- COLOR COUNTRY WEST DESERT- 311 PM MDT SAT AUG 10 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478... 492 AND 495... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT AND FIRE WEATHER ZONE 495 COLOR COUNTRY WEST DESERT. * WINDS...SOUTH TO SOUTHWEST 8-15 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 11:51 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 11:51 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1151 AM MDT FRI AUG 9 2013
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS..LOW PRESSURE ALONG THE WEST COAST AND HIGH PRESSURE
OVER THE SOUTHERN PLAINS WILL PRODUCE A WARM AND MOSTLY DRY
SOUTHWEST FLOW ALOFT ACROSS THE REGION THROUGH THE WEEKEND.
&&
.DISCUSSION...UPPER LOW SPINNING OFF THE NORCAL COAST QUITE
IMPRESSIVE ON SATELLITE IMAGERY THIS MORNING...WITH CENTER OF
UPPER CIRCULATION IN VICINITY OF EUREKA. WATER VAPOR INDICATES A
SUBSTANTIAL DRY SLOT WITHIN SOUTHWESTERLY FLOW ALOFT PULLED
NORTHEAST INTO THE EASTERN GREAT BASIN IN ADVANCE OF THIS
FEATURE...AS INTERIOR RIDGE AXIS REMAINS WELL EAST. PWAT ACROSS
THE AREA PLUMMETING AS SUCH WITH VALUES GREATEST ACROSS THE FAR
EAST...BUT EVEN THERE A SOMEWHAT MEAGER THREE- QUARTERS OF AN INCH
AND FALLING. SURFACE DEWPOINTS ACROSS THE WEST HAVE FALLEN INTO THE
20S MANY LOCALES AND ARE TRENDING DOWN IN THE EAST AS WELL.
CONVECTIVE POTENTIAL TODAY HAS TRENDED DOWN FROM THE LAST FEW BUT
GIVEN AFOREMENTIONED MARGINAL MOISTURE IN THE EAST AND DECENT
INSTABILITY PARAMETERS...>500 J/KG PER NAM/SREF DURING PEAK
HEATING...STILL EXPECTED ISOLATED SHOWERS/STORMS ACROSS THE
CENTRAL MOUNTAINS TRANSITIONING EAST COME MIDDAY ON INTO THE
EVENING. LACK OF DEEP LAYER MOISTURE AND EXISTENCE OF DRY SUB-CLOUD
CONDITIONS WILL PROMOTE GUSTY WINDS MORE THAN HEAVY RAIN AS
PRIMARY IMPACT WITH ANY CELL THAT DEVELOPS.
DRY CONDITIONS ACROSS THE WEST WILL PROMOTE DEEP MIXING ONCE AGAIN
TODAY. WITH H7 FLOW APPROACHING 20 KNOTS AND A 5MB S-N ORIENTED
SURFACE GRADIENT ACROSS WESTERN UTAH BREEZY SOUTH WINDS WILL ONCE
AGAIN BE REALIZED THIS AFTERNOON. SEE FIRE WEATHER WEATHER
DISCUSSION BELOW AS THIS COMBINED WITH LOW RH IN PLACE TO HEIGHTEN
FIRE WEATHER CONCERNS ACROSS THE WESTERN DESERTS THROUGH TOMORROW.
PATTERN QUITE STABLE ON THE LARGE SCALE INTO EARLY NEXT WEEK AND
LIKELY LONGER...THOUGH THE NORCAL UPPER LOW WILL GRADUALLY LIFT NORTH
ALONG THE COAST. DRY SOUTHWESTERLY FLOW WILL REMAIN IN PLACE AS
INTERIOR RIDGE AXIS REMAINS WELL EAST OF THE AREA. H7 TEMPS WILL
SUBTLY CLIMB INTO EARLY NEXT WEEK OWING TO SLIGHT WARMING TREND
IN TEMPS AREA WIDE...BUT NOT OVERLY SIGNIFICANT.
&&
.AVIATION...WINDS WILL REMAIN FROM THE SOUTH AT THE SLC TERMINAL
THROUGH TODAY WITH POTENTIAL GUSTS TO 20 MPH. HOWEVER...THERE IS A
25 PERCENT CHANCE THAT THE NORTHWEST LAKE BREEZE COULD SET IN AFTER
22-23Z. ALSO THERE IS A SLIM CHANCE OF CONVECTION OVER THE WASATCH
MOUNTAINS TO THE EAST OF SLC THAT COULD SEND AN OUTFLOW IMPACTING
THE TERMINAL BETWEEN 21 AND 01Z THIS AFTERNOON. VFR CONDITIONS WILL
PERSIST THROUGH THE TAF PERIOD.
&&
.FIRE WEATHER...A DISTURBANCE OFF THE NORTHERN CALIFORNIA WILL REMAIN
LARGELY STATIONARY OVER THE WEEKEND. THIS LOW WILL HELP TO DEVELOP
GUSTY WINDS ACROSS THE WESTERN VALLEYS TODAY AND AGAIN SATURDAY. WITH
A VERY DRY AIRMASS IN PLACE IN THESE AREAS...EXPECTING
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING IN THESE
AREAS...THUS CONTINUED THE FIRE WEATHER WARNING. WINDS MAY BE A BIT
LIGHTER SATURDAY BUT MAINTAINED THE WATCH FOR SATURDAY AT THIS TIME.
DRYING CONDITIONS WILL CONTINUE ACROSS MUCH OF THE DISTRICT INTO
EARLY NEXT WEEK. THE MAIN EXCEPTION MAY BE SOUTHEASTERN
UTAH...WHERE ENOUGH MOISTURE MAY REMAIN IN PLACE TO BRING A
THREAT OF MAINLY DRY THUNDERSTORMS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ478-492-495.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR UTZ478-492-495.
WY...NONE.
&&
MERRILL/VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 9, 5:09 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 509 AM MDT FRI AUG 9 2013 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 509 AM MDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER UTAH/S HIGHER TERRAIN AS WELL AS ACROSS THE EASTERN VALLEYS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PRIMARY CONCERN FOR SATURDAY THROUGH EARLY NEXT WEEK WILL BE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS OVER THE WESTERN SECTIONS OF UTAH AS GUSTY SOUTH WINDS COMBINE WITH LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:01 AM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Davis, Iron, Juab, Millard and 5 more | 18 hr |
Nearby
Red Flag Warnings in Utah, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.